«Home

Do antibiotics and probiotics cause diarrhea?

Is it true that probiotics and antibiotics cause diarrhea? How to deal with it and what recommendations do the doctors give to people suffering from diarrhea after taking the medication?

probiotics cause diarrhea

Let’s make it clear first on what antibiotics and probiotics are. Upset stomach happens to many individuals that are on antibiotic medication. “The problem is that when you are trying to kill bacteria in your sinuses, lungs, or elsewhere, antibiotics also kill bacteria that live in your intestine that keep your digestive health in the balance,” says Michael Rabovsky, MD, Chairman of Family Medicine at Cleveland Clinic.

He symptoms of diarrhea that were caused by the fact that you are taking antibiotics are the loose stool and frequent bowel movements. It does not start right after you begin your antibiotics treatment. It takes about six to eight days to start. However, this may differ depending on the health condition and the type of antibiotics you were taking. Sometimes you get stomach upset only several weeks after you finished the treatment.

When not treated timely, a regular antibiotics-caused diarrhea can lead to so-called C. difficile infection. This is bacteria that causes toxin production in your body and as a result colitis. Usually, this takes place after a person had some strong antibiotic treatment. The treatment causes the disbalance of good and bad bacteria in your intestinal tract, and this leads up to colitis.

can probiotics cause diarrhea

Just so you know, the symptoms of this colitis are nausea, loose stool, cramping, low-grade fever, loss of appetite, and abdominal pain. As soon as you find out these symptoms, make sure to go see your doctor and undergo an accurate examination if needed.

So, as you see antibiotics do cause diarrhea under certain circumstances. However, there are two types of them that are more likely to cause on than the others. The first category is known as Cephalosporins, while the second one is Penicillins.

Moreover, people that had diarrhea are in the risk group along with those that take antibiotics for a long time or are prescribed several medicines at the same time.

Now let’s see whether probiotics cause diarrhea. First of all, you are to know that probiotics are “live microorganisms touted for their health benefits. The bacteria that line your gut influence health and disease risk and more research are needed to help clarify the role of these microorganisms and to identify the best way to achieve a healthy balance of gut bacteria.”

The truth about these microorganisms is that they are more likely to prevent or stop diarrhea than cause it. A large-scale study revealed that those patients that were recommended to take probiotics along with drinking a lot of water and other liquids were at lower risk to have diarrhea. On top of this Live Strong presented information about another study. Here are its results: “an analysis of 23 studies and nearly 4500 participants, published in the May 2013 "Cochrane Database of Systematic Reviews," demonstrated that probiotics taken along with antibiotics reduced the risk of developing the particularly dangerous Clostridium difficult-associated diarrhea by 64 percent.”

do probiotics cause diarrhea

However, whether or not probiotics will cause diarrhea in your case depends on the amount you are taking and whether you consume enough liquid. The people at risk to get diarrhea and vomiting after taking probiotics are those with weak immune system. These include elderly and small children. Therefore, to avoid them getting diarrhea and any other probiotics side effects, please consult a specialist before giving them antibiotics as well as probiotics. 

And finally, a few words about other use of probiotics. They are not only used to treat and prevent diarrhea-related sicknesses and symptoms. They can also be helpful if you have problems with your, or you want to improve the general condition of your vagina, as well as fight off certain allergies and sore throat.

READ ALSO: Do diet pills work? Is it safe to take them?

You can find these bacteria in several types of product. Lactobacillus can be accessed in yogurt as well as other fermented foods. It helps people digest lactose. Bifidobacterium can be accessed in dairy products. This type is most useful if you have symptoms of irritable bowel syndrome (IBS) and some other conditions.

antibiotics for diarrhea and vomiting

Also, include these foods in your diet to feel the positive effect in no time:

  1. Kombucha. Its primary health benefits include digestive support, increased energy, and liver detoxification.
  2. Yogurt. However, only the one that is made out of milk from grass-fed animals. Make sure you are buying the one from a grass-fed goat or a sheep and also that it was processed with no harm to the product itself.
  3. Raw Cheese. This one should be made out of goat or sheep’s milk as well as A2 cows. It has a broad range of probiotics that can prevent diarrhea along with any other side effects you might have.
  4. Kvass. It was traditionally made by fermenting rye or barley, but in more recent years has been created using beets, fruit along with other root vegetables like carrots.
  5. Kefir. From Turkish, the name of this drink can be translated as feeling good. And it is really so.
  6. Natto. A popular dish in Japan consisting of fermented soybeans.

Avatar
Newbie
0 comments
Your comment
Add image

By posting your comment, you agree to the privacy policy and terms of service.